Earlier this year, the Centers for Disease Control and Prevention released a stunning statistic. Seventy-two thousand people, it estimates, died of drug overdoses in 2017. The huge increase in deaths is largely due to heroin and powerful synthetic opioids like fentanyl.
Here’s what the CDC has to say about the risks to first responders:
“Fentanyl and its analogues pose a potential hazard to a variety of responders who could come into contact with these drugs in the course of their work. Possible exposure routes to fentanyl and its analogues can vary based on the source and form of the drug. Responders are most likely to encounter illicitly manufactured fentanyl and its analogues in powder, tablet, and liquid form. Potential exposure routes of greatest concern include inhalation, mucous membrane contact, ingestion, and percutaneous exposure (e.g., needlestick). Any of these exposure routes can potentially result in a variety of symptoms that can include the rapid onset of life-threatening respiratory depression. Skin contact is also a potential exposure route, but is not likely to lead to overdose unless large volumes of highly concentrated powder are encountered over an extended period of time. Brief skin contact with fentanyl or its analogues is not expected to lead to toxic effects if any visible contamination is promptly removed. There are no established federal or consensus occupational exposure limits for fentanyl or its analogues.”
Click the link below to listen to a discussion on Narcan via National Public Radio.